Alert archive / Washington / Winter Storm Warnings in 2012

Winter Storm Warning 16, NWS Seattle, WA

March 28, 2012

NWS Seattle, WA issued this winter storm warning at Mar 28, 2012, 2:55 PM PDT. It took effect at Mar 28, 2012, 7:00 PM PDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2012, 2:55 PM PDT (21:55 UTC)
In effect from
Mar 28, 2012, 7:00 PM PDT
Expired
Mar 30, 2012, 5:00 AM PDT
In force
34 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WWUS46 KSEW 282155
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
255 PM PDT WED MAR 28 2012

...WINTER STORM WARNING TONIGHT AND THURSDAY FOR THE CASCADES AND
OLYMPICS...

WAZ513-518-519-290600-
/O.UPG.KSEW.WS.A.0012.120329T0200Z-120330T0200Z/
/O.NEW.KSEW.WS.W.0016.120329T0200Z-120330T0100Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
255 PM PDT WED MAR 28 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7 PM THIS EVENING
TO 6 PM PDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* SOME AFFECTED LOCATIONS...HURRICANE RIDGE...MOUNT BAKER... 
  STEVENS PASS...SNOQUALMIE PASS...PARADISE...WHITE PASS 

* TIMING...HEAVY SNOW WILL FALL TONIGHT AND THURSDAY.

* SNOW ACCUMULATIONS...ONE TO TWO FEET OF NEW SNOW IS LIKELY.
  HIGHER AMOUNTS WILL FALL AT HIGHER ELEVATIONS SUCH AS MOUNT
  BAKER AND PARADISE...WITH LOWER AMOUNTS IN THE PASSES. MODELS
  SHOW THREE FEET OR MORE IN THE CENTRAL OLYMPICS...WHICH PROBABLY
  MEANS 12 TO 18 INCHES WILL FALL AT HURRICANE RIDGE.

* SNOW LEVEL...WILL BE AROUND 3500 FEET THROUGH MOST OF THE EVENT.

* MAIN IMPACT...TRAVEL THROUGH MOUNTAIN PASSES IS LIKELY TO BE
  ADVERSELY AFFECTED. SNOQUALMIE PASS AT 3100 FEET MAY NOT GET AS
  MUCH SNOW AS THE OTHER PASSES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONSIDER WHETHER TRAVEL OVER THE MOUNTAINS IS REALLY NECESSARY.
REMAIN AWARE OF WEATHER FORECASTS AND HIGHWAY CONDITIONS.

&&

$$
BURKE
3 follow-up statements
886 
WWUS46 KSEW 290428
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
928 PM PDT WED MAR 28 2012

...A STRONG FRONTAL SYSTEM WILL BRING HEAVY SNOW TO THE CASCADES
AND OLYMPICS TONIGHT AND THURSDAY. 

WAZ513-518-519-291230-
/O.CON.KSEW.WS.W.0016.000000T0000Z-120330T0100Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
928 PM PDT WED MAR 28 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT
THURSDAY...

* SOME AFFECTED LOCATIONS...HURRICANE RIDGE...MOUNT BAKER... 
  STEVENS PASS...SNOQUALMIE PASS...PARADISE...WHITE PASS 

* TIMING...HEAVY SNOW WILL FALL TONIGHT AND THURSDAY.

* SNOW ACCUMULATIONS...ONE TO TWO FEET OF NEW SNOW IS LIKELY. 
  HIGHER AMOUNTS WILL FALL AT HIGHER ELEVATIONS SUCH AS MOUNT 
  BAKER AND PARADISE...WITH LOWER AMOUNTS IN THE PASSES. MODELS 
  SHOW THREE FEET OR MORE IN THE CENTRAL OLYMPICS...WHICH 
  PROBABLY MEANS 12 TO 18 INCHES WILL FALL AT HURRICANE RIDGE. 

* SNOW LEVEL...WILL BE AROUND 3500 FEET THROUGH MOST OF THE 
  EVENT.

* MAIN IMPACT...TRAVEL THROUGH MOUNTAIN PASSES IS LIKELY TO BE 
  ADVERSELY AFFECTED. SNOQUALMIE PASS AT 3100 FEET MAY NOT GET 
  AS MUCH SNOW AS THE OTHER PASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONSIDER WHETHER TRAVEL OVER THE MOUNTAINS IS REALLY NECESSARY.
REMAIN AWARE OF WEATHER FORECASTS AND HIGHWAY CONDITIONS.

&&

$$
399 
WWUS46 KSEW 291040
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
340 AM PDT THU MAR 29 2012

WAZ513-518-519-300100-
/O.CON.KSEW.WS.W.0016.000000T0000Z-120330T0100Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
340 AM PDT THU MAR 29 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* SOME AFFECTED LOCATIONS...HURRICANE RIDGE...MOUNT BAKER... 
  STEVENS PASS...SNOQUALMIE PASS...PARADISE...WHITE PASS 

* TIMING...HEAVY SNOW WILL CONTINUE THROUGH THIS AFTERNOON.

* SNOW ACCUMULATIONS...TOTAL NEW SNOWFALL OF ONE TO TWO FEET IS
  LIKELY. HIGHER AMOUNTS WILL FALL AT HIGHER ELEVATIONS SUCH AS
  MOUNT BAKER AND PARADISE...WITH LOWER AMOUNTS IN THE PASSES.

* SNOW LEVEL...WILL BE AROUND 3500 FEET THROUGH MOST OF THE 
  EVENT. 

* MAIN IMPACT...TRAVEL THROUGH MOUNTAIN PASSES IS LIKELY TO BE 
  ADVERSELY AFFECTED. SNOQUALMIE PASS AT 3100 FEET MAY NOT GET 
  AS MUCH SNOW AS THE OTHER PASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONSIDER WHETHER TRAVEL OVER THE MOUNTAINS IS REALLY NECESSARY.
REMAIN AWARE OF WEATHER FORECASTS AND HIGHWAY CONDITIONS.

&&

$$

33
761 
WWUS46 KSEW 300100
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
600 PM PDT THU MAR 29 2012

WAZ513-300200-
/O.CAN.KSEW.WS.W.0016.000000T0000Z-120330T0100Z/
OLYMPICS-
600 PM PDT THU MAR 29 2012

...WINTER STORM WARNING HAS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE WINTER
STORM WARNING.

SNOW WILL CONTINUE TONIGHT WITH AMOUNT 6 INCHES OR LESS.

$$

WAZ518-519-301200-
/O.EXT.KSEW.WS.W.0016.000000T0000Z-120330T1200Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
600 PM PDT THU MAR 29 2012

...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS
  PASS...SNOQUALMIE PASS...PARADISE...WHITE PASS

* TIMING...HEAVY SNOW WILL CONTINUE THROUGH TONIGHT.

* SNOW ACCUMULATIONS...AN ADDITIONAL FOOT OF NEW SNOW MAY
  ACCUMULATE AT MOUNT BAKER AND PARADISE. ANOTHER 6 TO 10 INCHES
  IS POSSIBLE AT THE LOWER PASSES LIKE STEVENS AND WHITE PASS.
  SNOQUALMIE PASS MAY RECEIVE A MIX OF RAIN AND SNOW. TOTAL
  SNOWFALL FOR THE ENTIRE STORM MAY REACH ONE TO THREE FEET.

* SNOW LEVEL...WILL BE AROUND 4000 FEET THROUGH MOST OF THE
  EVENT.

* MAIN IMPACT...TRAVEL THROUGH MOUNTAIN PASSES IS LIKELY TO BE 
  ADVERSELY AFFECTED. SNOQUALMIE PASS AT 3100 FEET MAY NOT GET 
  AS MUCH SNOW AS THE OTHER PASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONSIDER WHETHER TRAVEL OVER THE MOUNTAINS IS REALLY NECESSARY.
REMAIN AWARE OF WEATHER FORECASTS AND HIGHWAY CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Mar 28, 2:45 PM PDT, 10 minutes earlier.

Area forecast discussion, Mar 28, 2:45 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PDT WED MAR 28 2012

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL SWEEP ACROSS THE AREA LATE
TONIGHT THROUGH THURSDAY MORNING...BRINGING HEAVY SNOW TO THE
MOUNTAINS AND BRIEF HIGH WIND TO PARTS OF THE COAST AND FAR NORTHERN
AREAS. ANOTHER FRONT WILL ARRIVE FRIDAY...AND ANOTHER ABOUT SATURDAY
EVENING. THE ACTIVE PATTERN WILL CONTINUE INTO NEXT WEEK.

&&

.SHORT TERM...SATELLITE SHOWS OPEN AREAS HAVE FILLED IN WITH CUMULUS
AND SHOWERS ARE SCATTERED OVER WESTERN WASHINGTON. NEXT SYSTEM IS
APPARENT IN IR IMAGERY AND IS MOVING TOWARD THE COAST.

THIS STRONG SYSTEM WILL IMPACT THE AREA TONIGHT. MODELS HAVE BEEN
REMARKABLY CONSISTENT WITH THIS SYSTEM...BOTH IN WIND AND IN QPF.
WINDY CONDITIONS WILL BE WIDESPREAD. MM5 RUNS FROM 12Z CONTINUE THE
IDEA OF BRIEF HIGH WIND LIMITED TO THE SAN JUANS...WESTERN WHATCOM
COUNTY...AND THE CENTRAL COAST. RAIN AND SNOW WILL BE HEAVY IN THE
MOUNTAINS WITH PERHAPS A FOOT OF NEW SNOW IN THE PASSES AND TWO FEET
ON THE VOLCANOES AND AT HURRICANE RIDGE IN THE OLYMPICS. THE MM5
RUNS HAVE A NICE 3-5 INCH PRECIPITATION BULLSEYE IN THE CENTRAL
OLYMPICS...IMPLYING 3-5 FEET OF SNOW ABOVE 3500 FEET OR SO WITH
PLENTY OF RAIN BELOW THAT TO DRIVE THE SKOKOMISH RIVER TO FLOOD
STAGE.

WILL CHANGE THE HIGH WIND WATCH ON THE COAST AND NORTHWEST INTERIOR
TO A WARNING FOR THE THREE ZONES MOST LIKELY TO GET HIGH WIND AND TO
AN ADVISORY FOR THE OTHER THREE. WILL CHANGE THE WINTER STORM WATCH
IN THE MOUNTAINS TO A WARNING. HERE HAS BEEN A SLIGHT BUMP UPWARD IN
MODEL SNOW LEVELS...FROM 3000 TO PERHAPS 3500 FEET...WHICH MEANS
SNOQUALMIE PASS MIGHT ESCAPE THE HEAVIEST SNOW. WILL KEEP THE FLOOD
WATCH ON THE SKOKOMISH RIVER AS IT WILL PROBABLY NOT REACH FLOOD
STAGE UNTIL THURSDAY AFTERNOON.

THURSDAY NIGHT AND FRIDAY THE NAM AND GFS ARE SIMILAR WITH ANOTHER
SYSTEM AFFECTING THE PACIFIC NORTHWEST BUT WITH MOST OF THE ENERGY
HEADING INTO OREGON. THE EURO BRINGS MORE MOISTURE INTO WASHINGTON
THAN THE OTHER MODELS BUT IT IS NOW LARGELY IN LINE WITH THEM. HIGH
POPS THROUGH THIS PERIOD WITH SOME BREEZY CONDITIONS.

MODELS ALL MOVE A LOW PRESSURE CENTER ACROSS WESTERN WASHINGTON ON
SATURDAY GIVING RAIN AT TIMES. THEN A STRONG PRESSURE GRADIENT
DEVELOPS ACROSS THE AREA SATURDAY NIGHT WHICH SHOULD MAKE IT BREEZY
TO WINDY EVERYWHERE. HIGHS ALL THREE DAYS WILL BE MAINLY IN THE
45-50 RANGE. BURKE

.LONG TERM...THE GFS AND EURO MAINTAIN THEIR CONSISTENCY FOR A FEW
MORE DAYS. ANOTHER IMPULSE BRINGS MORE RAIN SUNDAY. ON MONDAY A DEEP
LOW CENTER MOVES BY FAR TO THE WEST...HEADING NORTH INTO THE HAIDA
GWAII AREA. THIS ALSO HAS SOME ASSOCIATED RAIN AND BREEZY CONDITIONS
FOR WESTERN WASHINGTON. MODEL CONSISTENCY STOPS AT THIS POINT AND
JUST HAVE BROAD BRUSH MOSTLY CLOUDY WITH CHANCE POPS IN THE FORECAST
FOR TUESDAY AND WEDNESDAY. LOW CONFIDENCE IN ANY PARTICULAR SOLUTION
BUT THE PATTERN CERTAINLY STAYS ACTIVE THROUGH ALL SEVEN DAYS. BURKE

&&

.HYDROLOGY...NO CHANGES. THE WET SYSTEM TONIGHT AND THURSDAY HAS A
RELATIVELY LOW SNOW LEVEL OF 3500 FEET OR SO. FLOODING IS UNLIKELY
ON MOST AREA RIVERS. THE SKOKOMISH RIVER IN MASON COUNTY IS PROBABLY
THE ONLY RIVER THAN COULD FLOOD IN THIS SCENARIO. IT WILL APPROACH
FLOOD STAGE THURSDAY AND THE RIVER MODEL HAS IT CRESTING JUST ABOVE
FLOOD STAGE. A FLOOD WATCH CONTINUES FOR THIS THREAT.

AFTER THE SYSTEM TONIGHT...MODELS CONTINUE TO SHOW A SERIES OF
WEATHER SYSTEMS MOVING THROUGH THE AREA. THESE ARE MOSTLY RAPID
MOVERS WITH NO LONG LIVED HEAVY QPF EVENTS. IN THIS PATTERN AT MOST
THE SKOKOMISH RIVER COULD FLIRT WITH FLOOD STAGE ON AND OFF. BURKE

&&

.AVALANCHE...THE NEXT WELL ADVERTISED STRONG FRONT IS RAPIDLY
APPROACHING FROM OVER THE NORTHEAST PACIFIC OCEAN AND WILL CROSS THE
NORTHWEST WEDNESDAY NIGHT AND THURSDAY MORNING. WINDS AND RAPID
HEAVY SNOW LOADING THURSDAY MORNING AND POSSIBLY THE REMAINDER OF
THURSDAY SHOULD BE PLENTY TO BUILD NEW POTENTIALLY DEEP SLAB LAYERS
ON LEE SLOPES AT HIGHER ELEVATIONS. AN AVALANCHE WARNING IS IN
EFFECT FOR THURSDAY. PLEASE VISIT NWAC.US FOR DETAILS. FERBER

&&

.AVIATION...SOUTHWEST FLOW CONTINUES ALOFT OVER THE REGION ABOUT A
LARGE DEEP UPPER TROUGH OFFSHORE. A SMALL SHORTWAVE FEATURE BROUGHT
SHOWERS AND GUSTY WINDS TO THE WESTERN WASHINGTON THIS MORNING AND
EARLY AFTERNOON...AND THAT FEATURE IS NOW MOVING NORTH OF THE
FORECAST AREA. A VIGOROUS FRONTAL SYSTEM WILL MOVE THROUGH THE AREA
TONIGHT AND THURSDAY MORNING. WEAK HIGH PRESSURE WILL BUILD OVER THE
AREA THURSDAY AFTERNOON. THE AIR MASS WILL REMAIN MOIST AND SOMEWHAT
UNSTABLE.

MAINLY LOW-END VFR AND LOCAL MVFR CONDITIONS PREVAIL THIS AFTERNOON
WITH SCATTERED SHOWERS. CLOUD COVER IS ROUGHLY SCT020 BKN-SCT040
BKN-OVC060. THIS WILL GENERALLY CONTINUE FOR THE NEXT FEW HOURS.
WIDESPREAD RAIN WILL DEVELOP TONIGHT AND CONTINUE THURSDAY MORNING
WITH CONDITIONS DETERIORATING TO MVFR AND LOCAL IFR. MARGINAL
IMPROVEMENT IS LIKELY THURSDAY AFTERNOON BEHIND THE FRONT.

KSEA...SOUTH WIND 8-14 GUSTING 22 KT RISING TO 12-20 GUSTING 30 KT
LATE TONIGHT AND THURSDAY MORNING.   MCDONNAL

&&

.MARINE...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA TONIGHT
AND THURSDAY MORNING. IT SHOULD BRING SOUTHEAST GALES TO THE COASTAL
WATERS...ENTRANCES TO THE STRAIT... ADMIRALTY INLET... AND NORTHERN
INLAND WATERS. A GALE WARNING IS ALREADY IN EFFECT.

WEAK HIGH PRESSURE WILL BE OVER THE REGION THURSDAY AFTERNOON AND
NIGHT. A RELATIVELY WEAK SURFACE LOW WILL MOVE NORTHEAST ACROSS
VANCOUVER ISLAND FRIDAY.

ANOTHER FRONTAL SYSTEM AND ITS SURFACE LOW WILL MOVE THROUGH THE
REGION FRIDAY NIGHT AND SATURDAY. THERE IS STILL SOME UNCERTAINTY ON
THE TRACK THIS FEATURE WILL TAKE...BUT MOST LIKELY IT WILL MOVE
EAST-NORTHEAST ACROSS OREGON. FOR WESTERN WASHINGTON AND ITS COASTAL
WATERS THAT WILL MEAN NORTHERLIES AS THE LOW MOVES THROUGH...
FOLLOWED BY STRONG ONSHORE FLOW SATURDAY NIGHT. ANOTHER FRONT WILL
PROBABLY REACH THE AREA SUNDAY OR SUNDAY NIGHT.

IN ADDITION...THE SWELL WILL APPROACH 20 FT BY FRIDAY.   MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING CASCADES AND OLYMPICS FROM THIS
      EVENING THROUGH THURSDAY EVENING.
     HIGH WIND WARNING CENTRAL COAST...SAN JUANS...AND WESTERN
      WHATCOM COUNTY FROM THIS EVENING THROUGH THURSDAY MORNING.
     WIND ADVISORY NORTH COAST...WESTERN SKAGIT COUNTY...AND
      ADMIRALTY INLET AREA FROM THIS EVENING THROUGH THURSDAY
      MORNING.
      FLOOD WATCH MASON COUNTY LATE TONIGHT THROUGH THURSDAY NIGHT.

PZ...GALE WARNING THROUGH THURSDAY MORNING FOR THE COASTAL
      WATERS.
     SMALL CRAFT ADVISORY THROUGH LATE THIS AFTERNOON FOR THE
      STRAIT OF JUAN DE FUCA...AND THE INTERIOR WATERS EXCEPT
      PUGET SOUND.
     GALE WARNING FROM LATE THIS AFTERNOON THROUGH THURSDAY MORNING
      FOR THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...AND
      INTERIOR WATERS EXCEPT PUGET SOUND.
     SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD VISIT...
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:21 AM PDTGale WarningSEW29 hr
Mar 28, 2:58 PM PDTHigh Wind WarningSEWSan Juan17 hr
Mar 28, 2:58 PM PDTWind AdvisorySEW17 hr

Nearby

Winter Storm Warnings in Washington, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.